Most homes contain medication of some kind. But even over-the-counter medication can hold certain dangers for your child.
There is more to it than just checking that you are giving the right medication and the right dosage.
In South Africa, after paraffin, medication is the next most common toxin group among children, according to a study done at the Red Cross War Memorial Children’s Hospital.
Drowsiness, breathing problems, vomiting, a rash, strange behaviour, slurred speech, stomach pain and sweating are common symptoms of an overdose (depending on the medication that has been taken). Make sure you have the number of the nearest poison centre at hand.
Here are some tips to avoid an accidental overdose in children.
Don’t take medication in front of children
Your kids imitate what they see you doing. If you are constantly taking medication in front of them, especially the young ones, will likely do the same if they get hold of your tablets. Don’t get them into the habit of thinking medication can solve everything.
No medication in handbags
Kids often play with the contents of mum’s handbag. Make it a rule not to store tablets in there. They will get hold of them just when you are not looking. Don’t just rely on childproof containers.
Never send your child to school with medication
If your child needs to take medication during the school day, give it to the teacher or school administrator. The danger does not only lie in your child taking it incorrectly, but also in its ending up in the wrong hands.
Hide medication well
Children are curious by nature and, especially toddlers, will put anything in their mouths. It’s one of the ways in which they explore the world. Children can and will open drawers, and get up onto shelves or chairs to open cupboards they cannot reach. Lock all medication away, and do not keep the key on your usual bunch. Don’t leave tablets or medicines on bedside tables.
Always keep medicines in original packaging
A mix-up between tablets is easy when they are unidentifiable. This also holds dangers for adults – not just for children. Keep the package inserts handy, as well as the expiry dates on the boxes.
Liquid medicines hold an even bigger danger
Tablets can still be difficult to swallow or chew and often taste bad, but liquid medicines in bottles are easy to swallow. A two-year old can easily swallow a whole bottle of cough mixture, for example. And many of them taste good.
Bright labels might also suggest something pleasant and enjoyable to the child. Hide these well.
Check homes the kids visit
You might be scrupulous about hiding medication, but your relatives or friends’ homes might not be that childproof. If your child gets gold of Granny’s heart pills, the results could be serious.
Never keep medicines in food cupboards
Children should not associate medication with things they can eat. If you mix medication into a child’s food, do it where they can’t see you. They can’t distinguish between condiments and medicines. Speak to your doctor or pharmacist before doing this anyway – certain foods can prohibit absorption of medication.
By Susan Erasmus
1. Childsafe South Africa/ Child Accident Prevention Foundation of Southern Africa
3. Centers for Disease Control and Prevention
4. U.S. National Library of Medicine (MedlinePlus)
The Content on this site is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.